Home > Research > Publications & Outputs > On tau functions for orthogonal polynomials and...

Associated organisational unit

Electronic data


Text available via DOI:

View graph of relations

On tau functions for orthogonal polynomials and matrix models.

Research output: Contribution to Journal/MagazineJournal articlepeer-review

<mark>Journal publication date</mark>15/07/2011
<mark>Journal</mark>Journal of Physics A: Mathematical and Theoretical
Issue number28
Number of pages31
Pages (from-to)1-31
Publication StatusPublished
<mark>Original language</mark>English


Let v be a real polynomial of even degree, and let \rho be the equilibrium probability measure for v with support S; to that v(x) greeater than or equal to \int 2log |x-y| \rho (dy) +C for some constant C with equality on S. THen S is the union of finitely many boundd intervals with endpoints \delta_j and \rho is given by an algebraic weight w(x) on S. Then the system of orthogonal polynomials for w gives rise to a system of differential equations, known as the Schlesinger equations. This paper identifies the tau function of this system with the Hankel determinant \det [\int x^{j+k}\rho (dx)]. The solutions of the Magnus--Schlesinger equation are realised by a linear system, which is used to compute the tau functions in terms of a Gelfand--Levitan equation. The tau function is associated with a potential q and a scattering problem for the Schrodinger equation with potential q. The paper describes cases where this is integrable in terms of the nonlinear Fourier transform.